Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 19, NWS Memphis, TN

May 17, 2002Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 17, 2002, 6:13 AM CDT for Greene County, Lawrence County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2002, 6:13 AM CDT (11:13 UTC)
Expired
May 17, 2002, 9:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 171113
FFWMEM
ARC055-075-171415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
611 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EASTERN ARKANSAS
  LAWRENCE COUNTY IN EASTERN ARKANSAS

* UNTIL 915 AM CDT.

* AT 609 AM CDT...WEATHER RADAR INDICATED THUNDERSTORMS WITH VERY 
HEAVY RAIN OCCURRING ACROSS GREENE AND LAWRENCE COUNTIES. RADAR 
INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY OCCURRED ACROSS THE 
NORTHERN PORTIONS OF THOSE COUNTIES WITH MORE THUNDERSTORMS MOVING 
INTO THE AREA. 

* CITIES AFFECTED THROUGH 915 AM CDT INCLUDE...
  WALNUT RIDGE...WALCOTT...STRAWBERRY...PORTIA...PARAGOULD...OAK
  GROVE HEIGHTS...MINTURN...MARMADUKE...LYNN...LAFE...HOXIE...
  FONTAINE...EVENING STAR...COLLEGE CITY...BLACK ROCK

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:56 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 17, 2:56 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CDT FRI MAY 17 2002

SURFACE FRONT RUNS ALONG OHIO RIVER...THEN ACROSS SOUTHERN
MISSOURI...AND ALONG INTERSTATE 44. SEVERAL COMPLEXES OF
THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT...AS WELL AS ONE ACROSS
SOUTHWEST ARKANSAS. THE ONE ACROSS SOUTHWEST ARKANSAS COULD BE
SOMEWHAT OF A LIMITING FACTOR FOR SEVERE WEATHER ACROSS THE CWA.
CLOUD SHIELD FROM THIS COMPLEX COULD REDUCE SURFACE HEATING AND BE
MORE OF A STABILIZING FACTOR. SINCE THERE IS ALREADY A WATCH ACROSS
NRN ARKANSAS...WILL GO WITH SPC DAY ONE OUTLOOK AND MENTION
POSSIBILITY OF SEVERE IN FIRST PERIOD...HIGHLIGHTING DAMAGING WINDS.

FRONT APPEARS TO BE MOVING A LITTLE SLOWER THAN WAS PROGGED
WEDNESDAY. IT SHOULD TAKE ALL DAY TO TRAVERSE THE AREA. WILL HOLD
AT LEAST SOME POPS IN FOR EARLY TONIGHT ACROSS THE ENTIRE CWA. ALL
MODELS CONSISTENT IN DRYING OUT THE AIRMASS BY SUNRISE SATURDAY.
AFTER THAT...WITH RIDGE TO THE WEST AND TROF TO THE EAST...APPEARS
WE WILL BE GETTING INTO MUCH DRIER PATTERN WITH NO GULF MOISTURE
AVAILABLE IN THE NEAR TERM. REMAINDER OF FORECAST WILL BE DRY...BUT
THERE WILL BE SEVERAL PERIODS OF CLOUDINESS AS IMPULSES MOVE
THROUGH LONGWAVE POSITION...MOST LIKELY DURING THE DAY MONDAY AND
TUESDAY.

ASIDE FROM THE THREAT OF SEVERE WEATHER TODAY...HIGHLIGHT OF
FORECAST WILL BE AN EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES. IN
FACT...SEVERAL LOW TEMPERATURE RECORDS WILL BE IN DANGER BOTH
SATURDAY NIGHT AND SUNDAY NIGHT WITH EXCELLENT RADIATING
CONDITIONS. 10

PRELIM NUMBERS

MEM TU 078/050 068/045 070 94000
MKL TU 077/048 066/040 068 94000
JBR TU 076/047 068/043 070 92000
TUP TU 080/052 068/041 070 97000

.MEG...NONE.

In the hours before

Special weather statement, May 17, 3:36 AM CDT, 2 hours 37 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT FRI MAY 17 2002

THIS SEVERE WEATHER OUTLOOK COVERS EAST ARKANSAS...WEST TENNESSEE...
NORTH MISSISSIPPI AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
ENTIRE MID-SOUTH AREA.

A COLD FRONT ACROSS SOUTHERN MISSOURI SOUTHWEST INTO EASTERN
OKLAHOMA WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE REGION
DURING THE DAY TODAY. SHOWERS AND THUNDERSTORMS WILL OCCUR IN
ADVANCE OF THE FRONT...AND SOME STORMS MAY BECOME SEVERE.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS
WITH THESE STORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL
DURING THE MORNING HOURS NORTH OF INTERSTATE 40 AND DURING THE
AFTERNOON SOUTH OF INTERSTATE 40.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION DURING THE DAY. MONITOR NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE
LATEST FORECASTS AND INFORMATION.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:38 AM CDTFlash Flood WarningMEGClay, Randolph3 hr

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.